Pennsylvania, 2024

Hail and Damaging Wind in Pennsylvania, April 15, 2024

April 15, 2024 · NWS CTP · 6 events in 2 counties and zones

Scattered showers and storms developed in the vicinity of a lingering frontal boundary near the Mason-Dixon line during the afternoon of April 15, 2024. One particularly strong storm produced up to ping pong ball sized hail and wind damage in Adams and York Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and storms developed in the vicinity of a lingering frontal boundary near the Mason-Dixon line during the afternoon of April 15, 2024. One particularly strong storm produced up to ping pong ball sized hail and wind damage in Adams and York Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 15, 2:38 PM EST, 2 minutes earlier.

Area forecast discussion, Apr 15, 2:38 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
Issued by National Weather Service Baltimore MD/Washington DC
338 PM EDT Mon Apr 15 2024

.SYNOPSIS...
-Scattered showers and thunderstorms near PA/MD border this
 afternoon.
-Mild with little to no rainfall expected through Tuesday
-Cooldown through midweek accompanied by periods of rain.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Latest analysis shows the cold front dropping through the
Susquehanna Valley this afternoon toward the PA/MD border. An
axis of higher instability has developed ahead of the boundary
with 500 up to 1500 J/KG of SBCAPE ahead of the boundary. Dry
air and steep low-level lapse rates suggest that lower wet-bulb
zero temps and higher DCAPE may cause a couple storms to
produce large hail and gusty winds.

Across the rest of the area, dry and breezy conditions will
continue through this afternoon with mild temps. Highs will
range from the 60s in the mountains of northern PA to near 80 in
the Susquehannna Valley.

High pressure will settle overhead tonight while the boundary
drops off to our south. Dry and cool conditions are expected
with low temperatures ranging from the mid to upper 30s in
northern PA to the mid 40s near the PA/MD border.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
High pressure both at the surface and aloft will remain overhead
for Tuesday, bringing dry and mild conditions along with
sunshine. Highs will range from the 60s in northern PA as well
as the ridges to the lower and middle 70s for most other
locations. Convection will likely develop along a stalled
boundary to our south and west, but most of the convection
should stay closer to the boundary away from our area. A few
showers may approach Somerset County late in the day into the
evening.

Closed low pressure will track through the Midwest Tuesday night
and into the Great Lakes for Wednesday and Wednesday night. The
boundary to our south and west will return northeast as a warm
front before likely stalling out over the Laurel Highlands. Warm
and moist air will begin to overrun the boundary while marine
air gets drawn in from the Atlantic over the cool side of the
boundary. This will bring cool conditions to the area along with
periods of rainfall. A thunderstorm cannot be ruled out, but
any convection should be elevated. The main question will be the
timing of the rainfall. As of now, it appears that most of
Tuesday evening should be dry (perhaps a couple showers near
Somerset County). Overnight Tuesday rain may begin to develop
over western areas before developing for most areas Wednesday
morning/midday.

Fog and drizzle may accompany rainfall Wednesday night, with fog
being locally dense along the ridges.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The boundary will most likely remain stalled over the Laurel
Highlands Thursday through Thursday night. More rain is likely
across most areas Thursday along with cool temperatures.
Precipitation may diminish late Thursday/Thursday night as high
pressure builds a little closer along with brief upper-level
ridging behind departing low pressure. Fog is possible Thursday
night into Friday morning.

A cold front will most likely pass through Friday before
stalling out to the south for the weekend into early next week.
Showers are possible Friday with the frontal passage. Canadian
high pressure will approach the region for the weekend into
early next week while a series of disturbances track along the
boundary that is stalled to our south. Some frost is possible
during this time, depending on how far south the high can build.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A few showers and perhaps a thunderstorm will be around KLNS
through 21z, but confidence is too low to mention thunder in
the TAF (thinking it will remain just to the south). Elsewhere,
dry conditions are expected. Northwest winds will occasionally
gust around 15 to 20 knots through early this evening. Calm
winds overnight could result in some frost/icing concerns across
the northern tier by Tuesday morning.

Outlook...

Tue...Predominantly VFR.

Tue night...Showers developing late

Wed-Fri...Periods of SHRA with brief low clouds and patchy fog
expected. IFR/subIFR conditions are likely late Wednesday into
Friday. TSRA possible during this time, but overcast
skies/southeast flow should limit thunderstorm potential
somewhat.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...LWX
NEAR TERM...LWX
SHORT TERM...LWX
LONG TERM...LWX
AVIATION...LWX
Hazardous weather outlook, Apr 15, 12:05 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
Issued by National Weather Service Baltimore MD/Washington DC
105 PM EDT Mon Apr 15 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
105 PM EDT Mon Apr 15 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 15, 12:23 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
Issued by National Weather Service Baltimore MD/Washington DC
123 PM EDT Mon Apr 15 2024

PAZ036-064-151800-
Adams PA-Franklin PA-
123 PM EDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ADAMS AND EAST
CENTRAL FRANKLIN COUNTIES THROUGH 200 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chambersburg, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chambersburg, Guilford, Fayetteville, Scotland, and Cashtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 7774 4002 7769 3997 7746 3995 7747
      3996 7744 3994 7731 3981 7739
TIME...MOT...LOC 1722Z 287DEG 32KT 3995 7765

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CTP
Special weather statement, Apr 15, 1:43 PM EST, 57 minutes before
Special Weather Statement
National Weather Service State College PA
243 PM EDT Mon Apr 15 2024

PAZ036-063-151915-
Franklin PA-Cumberland PA-
243 PM EDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FRANKLIN AND
SOUTHWESTERN CUMBERLAND COUNTIES THROUGH 315 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shippensburg, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shippensburg, Upper Strasburg, Roxbury, Walnut Bottom, Orrstown, and
Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4006 7775 4016 7769 4012 7727 4000 7735
      3999 7740 3997 7744
TIME...MOT...LOC 1842Z 284DEG 26KT 4009 7762

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Beaty
Special weather statement, Apr 15, 2:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
327 PM EDT Mon Apr 15 2024

PAZ064-065-152000-
York PA-Adams PA-
327 PM EDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ADAMS AND WEST
CENTRAL YORK COUNTIES THROUGH 400 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gettysburg, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hampton, Lake Meade, Dover, New Oxford, East Berlin, Aspers,
Biglerville, Abbottstown, York Springs, Heidlersburg, Bendersville,
Idaville, and Gardners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3994 7729 4002 7724 4003 7719 4004 7718
      4001 7686 3983 7694
TIME...MOT...LOC 1927Z 287DEG 25KT 3998 7719

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Beaty

The radar

The Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
April 15, 2:40 PM EST
Where
Adams County, Heidlersburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.950, -77.150

A severe thunderstorm produced penny to nickel-sized hail near Heidlersburg.

Thunderstorm Wind, Adams

When
April 15, 2:43 PM EST
Where
Adams County, 0.9 mi ESE of Hampton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.925, -77.055

A severe thunderstorm producing winds estimated at 60 mph knocked down wires and collapsed a carport along Carlisle Pike south of Hampton.

Hail, Adams

When
April 15, 2:47 PM EST
Where
Adams County, 2.11 mi SW of East Berlin
Measured
1.25 in hail
Reported by
Public
Coordinates
39.910, -77.010

A severe thunderstorm produced ping-pong ball sized hail northwest of Abbottstown.

Hail, York

When
April 15, 3:09 PM EST
Where
York County, 1.48 mi NNE of Brodbeck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -76.820

A severe thunderstorm produced penny sized hail along southeast of Jefferson.

Hail, York

When
April 15, 3:14 PM EST
Where
York County, 0.69 mi S of Glen Rock
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -76.730

A severe thunderstorm produced quarter-sized hail in Glen Rock.

Hail, York

When
April 15, 3:23 PM EST
Where
York County, Hungerford
Measured
1.5 in hail
Reported by
Public
Coordinates
39.750, -76.680

A severe thunderstorm produced ping-pong ball sized hail northeast of New Freedom.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163690, 1163694, 1163691, 1163695, 1163692, 1163693.